Arizona, 2011High Wind in Arizona, October 5, 2011
October 5, 2011 · NWS PSR · 1 event in 1 county or zone
An approaching Pacific low pressure system and associated cold front led to strong and gusty pre-frontal winds over the central deserts during the afternoon hours on October 5th. A weather station at Luke Air Force Base reported a wind gust to 61 knots; the wind gust was not associated with thunderstorms.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching Pacific low pressure system and associated cold front led to strong and gusty pre-frontal winds over the central deserts during the afternoon hours on October 5th. A weather station at Luke Air Force Base reported a wind gust to 61 knots; the wind gust was not associated with thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Oct 5, 1:45 PM MST, 1 hour 15 minutes earlier.
Area forecast discussion, Oct 5, 1:45 PM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
145 PM MST WED OCT 5 2011
.UPDATE...UPDATED AVIATION DISCUSSION.
&&
.SYNOPSIS...
IT WILL BE DRIER...COOLER...AND BREEZY TO WINDY MOST OF TODAY WITH
THE WINDIEST WEATHER IN SOUTHEAST CALIFORNIA. A PACIFIC COLD FRONT
WITH SHOWERS AND BREEZY WEATHER WILL MOVE EAST ACROSS SOUTHEAST
CALIFORNIA AND SOUTHWEST ARIZONA LATE THIS AFTERNOON AND TONIGHT AND
SOUTH-CENTRAL ARIZONA INCLUDING PHOENIX LATE TONIGHT AND THURSDAY
MORNING. THE SHOWERS ARE EXPECTED TO MOVE EAST AWAY FROM THE PHOENIX
AREA THURSDAY AFTERNOON. IT WILL BE MUCH COOLER THURSDAY WITH NEAR
RECORD COOL HIGH TEMPERATURES POSSIBLE THURSDAY AND FRIDAY. A WARMING
TREND AND MOSTLY CLEAR SKIES ARE EXPECTED THIS WEEKEND AS HIGH
PRESSURE ALOFT BUILDS IN FROM THE WEST. HIGH TEMPERATURES WILL REACH
INTO THE 90S IN MOST OF THE DESERT BY EARLY NEXT WEEK.
&&
.DISCUSSION...
...WIND ADVISORY IN EFFECT FOR SOUTHEAST CALIFORNIA WEST OF THE
LOWER COLORADO RIVER VALLEY FROM 2 PM TODAY TO 12 MIDNIGHT TONIGHT...
SKIES WERE SUNNY IN MOST LOCATIONS WITH A CONSIDERABLE AMOUNT OF
MAINLY HIGH CLOUDINESS MOVING EAST ACROSS THE AREA THIS MORNING.
TEMPERATURES WERE GENERALLY 4 TO 10 DEGREES COOLER IN FAR SOUTHWEST
ARIZONA AND SOUTHEAST CALIFORNIA INCLUDING YUMA AND EL CENTRO...AND
10 TO 20 DEGREES COOLER IN SOUTH-CENTRAL ARIZONA INCLUDING THE
GREATER PHOENIX AREA LATE THIS MORNING COMPARED WITH THE SAME TIME
YESTERDAY. WIND WAS GENERALLY FROM THE SOUTH 5 TO 15 MPH IN
SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA AND FROM
THE SOUTHWEST AND WEST 15 TO 25 MPH ALONG THE LOWER COLORADO RIVER
VALLEY AND IN SOUTHEAST CALIFORNIA INCLUDING EL CENTRO.
DRIER...COOLER AND BREEZY TO WINDY WEATHER IS EXPECTED MOST OF TODAY
AHEAD OF A PACIFIC COLD FRONT WITH THE WINDIEST WEATHER IN SOUTHEAST
CALIFORNIA THIS AFTERNOON AND TONIGHT. HIGHS WILL ONLY BE IN THE
LOWER TO MID 80S IN MOST DESERT AREAS TODAY.
A STRONG AND COLD LOW PRESSURE SYSTEM WAS CENTERED NEAR THE
WASHINGTON STATE COAST THIS MORNING. THIS LOW PRESSURE CENTER IS
EXPECTED TO MOVE SOUTHEAST ACROSS OREGON TONIGHT AND NORTHERN UTAH
THURSDAY.
A COLD FRONT EXTENDED FROM THE PACIFIC NORTHWEST SOUTH ACROSS NEVADA
AND SOUTHERN CALIFORNIA THIS MORNING. THE SOUTHERN PORTION OF THIS
COLD FRONT WITH SHOWERS AND BREEZY WEATHER WILL MOVE SOUTHEAST ACROSS
SOUTHERN CALIFORNIA THIS AFTERNOON AND INTO JOSHUA TREE NATIONAL
PARK LATE THIS AFTERNOON...SOUTHEAST CALIFORNIA TONIGHT MAINLY
DURING THE EVENING...SOUTHWEST ARIZONA TONIGHT...AND SOUTH-CENTRAL
ARIZONA LATE TONIGHT AND THURSDAY MORNING.
ANY THUNDERSTORMS ARE EXPECTED TO REMAIN NORTH OF CENTRAL ARIZONA
WITH THIS SYSTEM. THIS IS THE REASON WHY ONLY SHOWERS ARE FORECAST
FOR THE GREATER PHOENIX AREA LATE TONIGHT AND THURSDAY MORNING.
THE COLD FRONT AND SHOWERS ARE EXPECTED TO MOVE EAST AWAY FROM THE
PHOENIX AREA ACROSS EASTERN ARIZONA THURSDAY AFTERNOON. THUS...WILL
PROBABLY DROP THE MENTION OF ANY SHOWERS FROM THE PHOENIX AREA
WESTWARD THURSDAY AFTERNOON IN THE AFTERNOON FORECAST PACKAGE.
TOTAL RAINFALL AMOUNTS WITH THIS SYSTEM ARE EXPECTED TO GENERALLY
RANGE BETWEEN A TENTH AND A THIRD OF AN INCH IN THE SOUTH-CENTRAL
ARIZONA DESERT AREA INCLUDING PHOENIX AS WELL AS PORTIONS OF LA PAZ
COUNTY AND JOSHUA TREE NATIONAL PARK WITH MOSTLY TRACE AMOUNTS TO
LESS THAN A TENTH OF AN INCH SOUTHWEST OF THE PHOENIX AREA TO YUMA
AND EL CENTRO. AMOUNTS COULD RANGE BETWEEN A THIRD OF AN INCH TO TWO
THIRDS OF AN INCH IN THE HIGHER TERRAIN NORTH AND EAST OF PHOENIX
ACROSS SOUTHERN GILA COUNTY.
.PREVIOUS DISCUSSION...
HIGHS THURSDAY UNDER PARTLY TO MOSTLY SUNNY SKIES WILL BE IN THE MID
TO UPPER 70S OVER THE LOWER CA AND AZ DESERTS.
IN ADDITION TO THE MUCH COOLER TEMPERATURES AND SHOWERS...THE LOW
WILL ALSO BRING BREEZY TO WINDY WEATHER...WITH THE STRONGEST WINDS
EXPECTED TO OCCUR OVER SERN CA TONIGHT. SOME OF THE STRONGEST WINDS
WILL OCCUR OVER IMPERIAL COUNTY...WHERE PEAK GUSTS WILL LIKELY
EXCEED 40 MPH AT TIMES FROM LATE THIS AFTERNOON THROUGH AT LEAST
MIDNIGHT. WE MAY NEED TO ISSUE A WIND ADVISORY FOR CAZ033
TONIGHT...ALONG WITH CAZ030 AND CAZ032. THE STRONG GUSTY WEST WINDS
WILL ALSO LEAD TO AREAS OF BLOWING DUST AND SAND.
BOTH THE GFS AND ECMWF FORECAST ONE LAST VORT LOBE TO ROTATE AROUND
THE SRN PORTION OF THE EXITING UPPER LOW...AND MOVE ACROSS THE AZ
DESERTS LATER THURSDAY NIGHT THROUGH FRIDAY MORNING.
HOWEVER...MOISTURE WILL BE RATHER LIMITED BY THAT TIME AND THE
ATMOSPHERE WILL BE COOL AND STABLE. AS SUCH LITTLE IF ANY
PRECIPITATION IS EXPECTED WITH THE PASSAGE OF THIS FEATURE...DESPITE
DECENT DYNAMICS/UVVS ASSOCIATED WITH IT. THIS VORT LOBE WILL USHER
IN SOME MORE COOL AIR INTO THE LOWER DESERTS AND AS SUCH THE HIGH
TEMPERATURES ON FRIDAY WILL STAY QUITE COOL AND GENERALLY IN THE 70S
OVER THE LOWER DESERTS.
HIGHER PRESSURE WILL GRADUALLY BUILD INTO THE DESERT SOUTHWEST THIS
WEEKEND INTO EARLY NEXT WEEK...GIVING MOSTLY SUNNY DAYS AND CLEAR
NIGHTS ALONG WITH A MARKED WARMING TREND. BY SUNDAY EXPECT HIGHS
OVER THE WARMER CA AND AZ DESERTS TO CLIMB INTO THE UPPER 80S TO LOW
90S...AND MOST OF THE LOWER DESERTS WILL REACH THE LOW TO MID 90S BY
EARLY NEXT WEEK.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX AND KIWA...
ONSET OF THE SCATTERED SHOWERS WAS ADJUSTED SLIGHTLY AHEAD A FEW
HOURS...MEANING PRECIPITATION WILL MAINLY AFFECT THE PHOENIX AREA
BETWEEN 10Z AND 16Z THU. RAINFALL INTENSITY IS EXPECTED TO BE LIGHT
TO MODERATE WITH VERY LOW CHANCES FOR LIGHTNING. OTHERWISE...WIND
WILL BE THE OTHER CONCERN...GUSTING AS HIGH AS 25 KT AHEAD OF THE
APPROACHING FRONTAL BOUNDARY THROUGH 11Z THU. WITH THE FRONT MOVING
THROUGH THE REGION...A SWITCH TO DOWNSLOPE EASTERLY IS NOT
ANTICIPATED OVERNIGHT AND INTO THU MORNING.
SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA INCLUDING KIPL AND KBLH...
WIND WILL BE THE MAIN AVIATION WX IMPACT WITH GUSTS AS HIGH AS 35-40
KT POSSIBLE AT KIPL THROUGH 11Z THU. STRONG GUSTY WEST WINDS WILL
PERSIST BEHIND THE FRONTAL BOUNDARY THU...LIKELY REACHING 30 KT
THROUGHOUT THE DAY. OTHERWISE...MENTION OF VCSH WAS REMOVED FROM
KIPL TAF AS PRECIPITATION WILL HAVE A DIFFICULT TIME MAKING IT OVER
THE PENINSULAR RANGES OF SOUTHERN CA.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
FRIDAY THROUGH TUESDAY...
COOLER AND DRIER AIR WILL CONTINUE TO MOVE THROUGH THE REGION AFTER
THURSDAY/S COOL FRONTAL PASSAGE. TEMPERATURES WILL BE BELOW NORMAL
FRIDAY...BEFORE SLOWLY RECOVERING THROUGH THE WEEKEND AND INTO THE
BEGINNING OF NEXT WEEK. HUMIDITY LEVELS WILL TREND DOWN AS DAYTIME
TEMPERATURES BEGIN TO RISE. RIDGE OF HIGH PRESSURE IS EXPECTED TO
BEGIN BUILDING BACK INTO THE REGION...WHICH WOULD SUPPORT WARMING
AFTERNOON TEMPERATURES...POSSIBLY ABOVE EARLY OCTOBER NORMALS.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...WIND ADVISORY FOR SERN CALIFORNIA...ZONES 030...032...033...FROM
2 PM THIS AFTERNOON THROUGH 12 MIDNIGHT TONIGHT.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...ELLIS
PREVIOUS DISCUSSION...CB
AVIATION...HIRSCH
FIRE WEATHER...NOLTEHazardous weather outlook, Oct 5, 6:12 AM MST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
612 AM MST WED OCT 5 2011
AZZ024-061300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
612 AM MST WED OCT 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
NO WEATHER HAZARDS ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A PACIFIC LOW PRESSURE SYSTEM WILL MOVE THROUGH THE AREA
THURSDAY...AND PRODUCE LOCALLY HEAVY SHOWERS. THE HEAVIER SHOWERS MAY
LEAD TO LOCAL FLOODING OF AREA ROADS...STREAMS AND WASHES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AZZ020>023-025>028-CAZ031-061300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
LOWER COLORADO RIVER VALLEY CA-
612 AM MST WED OCT 5 2011 /612 AM PDT WED OCT 5 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA AND EXTREME
SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
NO WEATHER HAZARDS ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A COLD PACIFIC LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL
MOVE ACROSS THE AREA ON THURSDAY. THE COLD FRONT WILL PRODUCE GUSTY
WINDS UP TO 35 MPH...PATCHY BLOWING DUST AND SAND...AND BRIEF
MODERATE OR POSSIBLY HEAVY RAIN SHOWERS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
CAZ030-032-033-061300-
JOSHUA TREE NATIONAL PARK-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
612 AM PDT WED OCT 5 2011
...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO MIDNIGHT PDT
TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST CALIFORNIA
AND SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
A WIND ADVISORY IS IN EFFECT FROM 2 PM THROUGH MIDNIGHT FOR
IMPERIAL AND EASTERN RIVERSIDE COUNTIES AS WELL AS JOSHUA TREE
NATIONAL PARK. GUSTY SOUTHWEST TO WEST WINDS MAY REACH AS HIGH AS 40
MPH AND COULD PRODUCE AREAS OF BLOWING DUST AND SAND. VISIBILITIES
MAY BE LOWERED BELOW 3 MILES IN BLOWING DUST AND SAND.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A COLD PACIFIC LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL
MOVE EAST AND ACROSS THE AREA EARLY ON THURSDAY. GUSTY WEST WINDS ARE
EXPECTED ACROSS IMPERIAL COUNTY DURING THE DAY...AND MAY REACH NEAR
40 MPH DURING THE AFTERNOON AND EARLY EVENING HOURS. A WIND ADVISORY
MAY NEED TO BE ISSUED FOR IMPERIAL COUNTY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
High Wind, Central Deserts
- When
- October 5, 3:00 PM MST
- Where
- Central Deserts forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Official NWS Observations
Strong gusty winds developed across the central deserts in advance of an approaching Pacific low pressure system during the afternoon hours on October 5th. Light rain and rain showers were present in the Phoenix area, and at 3 pm a peak wind gust of 61 knots was recorded at the Luke Air Force Base weather station. The gust was not associated with a thunderstorm, and the observation reported the presence of a squall.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in California, October 5 to 6, 20113 injured · $50,000 · 56 kt wind · 3 events
- Winter Storm and Heavy Rain in California, October 5 to 6, 2011$100,000 · 3 events
- Lightning Strike in Oregon, October 5, 20111 injured · 1 event
- Winter Storm and Winter Weather in Colorado, October 5 to 7, 20119 events
- Winter Storm and High Wind in Utah, October 5 to 7, 201163 kt wind · 8 events
- Heavy Snow in Nevada, October 5 to 6, 20115 events
- Heavy Rain in Idaho, October 5 to 6, 20114 events
- Hail and Damaging Wind in Texas, October 5, 2011$10,000 · 55 kt wind · 3 events
- Winter Storm and Winter Weather in Utah, October 5 to 6, 20113 events
- Lightning Strike and Strong Wind in California, October 5 to 6, 2011$4,000 · 2 events
- Wildfire in Minnesota, October 5 to 6, 2011$10,000 · 2 events
- Strong Wind in California, October 5, 2011$2,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341542.